Tennessee, 2018

Flooding in Tennessee, February 21 to 23, 2018

February 21 to 23, 2018 · NWS MEG · 16 events in 16 counties and zones

A prolonged period of rainfall was generated along the backside of a slow moving cold front across portions of West Tennessee during the late evening hours of February 21st continuing into February 22nd. Another round of rain moved through parts of West Tennessee during the late evening of February 22 into the morning hours of February 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A prolonged period of rainfall was generated along the backside of a slow moving cold front across portions of West Tennessee during the late evening hours of February 21st continuing into February 22nd. Another round of rain moved through parts of West Tennessee during the late evening of February 22 into the morning hours of February 23rd. Areal flooding was common across West Tennessee during this period with many closed roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 21, 5:21 AM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Feb 21, 5:21 AM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
521 AM CST Wed Feb 21 2018

.UPDATE...Aviation Discussion.

&&

.PREV DISCUSSION... /issued 321 AM CST Wed Feb 21 2018/

Currently cold front and leading edge of heavier convection is
snaking it's way from northwest Tennessee back into the northern
Memphis metro and east central Arkansas. Warm and dry southerly
winds out ahead with cool and wet northerly winds behind.
Rainfall amounts north of the front from this evening have mainly
been a half to one and half inches. A few cracks of thunder were
also embedded...but storms have remained well below severe limits
the past few hours...unlike earlier this past evening.
Temperatures ranged from the mid 40s in Randolph county...to the
low 70s in the south and east.

For today through Saturday...a flood watch remains in effect for a
large portion of the Midsouth. Model QPF continues to show a large
gradient over our area...with roughly an inch falling in Monroe
County Mississippi...to 4-8 inches over much of the real estate
along and north of I-40 the next four days. Best day for rainfall
to possibly ease up in both coverage and intensity will be
Thursday and Thursday night as the stalled front in north
Mississippi starts its surge back north. From this the elevated
convection would briefly refocus just west and north of our area.
Besides potential flooding...a few strong storms are favored.
First possibly along the frontal boundary today...then later
tomorrow into Friday as the boundary lifts north as a warm
front...and finally Saturday afternoon into Saturday night along a
second cold frontal passage...which depending on model solutions
may turn severe. The GFS is more bullish with this
unfolding...with a deeper surface low tracking into the Midwest
providing stronger warm sector shear over our area. The ECMWF
keeps a more conservative approach with a weaker wave trending to
a weaker and linear low level wind flow. Mid level lapse rates
from both models show a modest +6.5C with the GFS indicating
pockets of CAPE amounts of over a 1000 j/kg. This may be a bit
overdone...as both models are now trending to weaker 500mb height
falls...on the order of 15-20DM/6 hours. In addition both winter
climatology and persistence suggests the region should remain
socked in with low cloud cover as well...so the threat as of
writing this just isn't a slam dunk. For now will leave the
mention of severe storms out of the HWO. Temperatures this period
will range from warmer 70s over the southeast counties...to cooler
40s and 50s north.

Sunday through Tuesday...a fairly dry period over the northern
half of the CWA as surface high pressure tracks through the
Midwest and Ohio Valley. Farther south gulf moisture won't be far
off enough that a few showers could form each day. Rain chances
will ramp up over the entire Midsouth Tuesday night as south
winds transport moisture back north. Temperatures this period with
run about 3-7 degrees above normal.

JAB

&&

.AVIATION...12Z TAFs

Steady rain has begun at MKL...MEM and JBR and will likely begin
around midday at TUP. 2-4 SM vis will prevail through the TAF
period as a steady supply of moisture streams across the Region.
Thunderstorms are not expected to be widespread...but most likely
this evening near TUP. Included prevailing thunderstorms at TUP
after 00z continuing through the night. Winds have already shifted
from the North at JBR MKL and MEM and should shift at TUP as the
precipitation arrives. Winds should be sustained around 10-15kt
behind the cold front. Cigs should lower to IFR levels or lower
remaining IFR or lower for the remainder to the TAF cycle.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through late Saturday night for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

MO...Flood Watch through late Saturday night for Dunklin-Pemiscot.

MS...Flood Watch through late Saturday night for Alcorn-Benton MS-
     Coahoma-DeSoto-Marshall-Panola-Quitman-Tate-Tippah-Tunica.

TN...Flood Watch through late Saturday night for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Feb 21, 3:04 AM CST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
304 AM CST Wed Feb 21 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-221115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
304 AM CST Wed Feb 21 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A Flood Watch is in effect across a large portion of the Midsouth
today and tonight. River flooding and flash flooding are
possible.

A few strong storms are possible today along a slow moving front,
mainly over portions of west Tennessee and north Mississippi.
Strong wind gusts will be the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periods of heavy rain are likely Thursday through Saturday night.
Storm total rainfall amounts of 4 to 8 inches are possible across
portions of the Mid-South. River flooding and flash flooding
remain possible. A Flood Watch is in effect for portions of the
Mid-South through late Saturday night.

A few strong storms are again possible Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time. Please relay
reports of significant flooding to local law enforcement,
emergency management officials, and/or to the National Weather
Service in Memphis.

JAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 flood. Local standard time, as filed.

Flood, Dyer

When
February 21, 7:00 AM CST to February 23, 3:00 PM CST
Where
Dyer County, 0.72 mi W of Trimble to 0.4 mi NE of Lenox
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.200, -89.193

Heavy rain resulted in the flooding of several roads in Dyer County.

Flood, Gibson

When
February 21, 7:00 AM CST to February 23, 3:00 PM CST
Where
Gibson County, 0.37 mi N of Humboldt to 1.78 mi SSE of Old Gibson Wells
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.825, -88.920

Heavy rain resulted in the flooding of several roads in Gibson County. A culvert washed out on Herman Cavet Road.

Flood, Carroll

When
February 21, 7:00 AM CST to February 23, 6:00 AM CST
Where
Carroll County, 1.82 mi S of Macedonia to 1.83 mi SW of Hico
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.104, -88.419

Heavy rain resulted in the flooding of several roads in Carroll County mainly in the McKenzie and Huntingdon areas.

Flood, Fayette

When
February 21, 7:00 AM CST to February 23, 3:00 PM CST
Where
Fayette County, 3.03 mi SSW of Hays Crossing to 1.91 mi SSW of Moscow
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.028, -89.493

Heavy rain resulted in the flooding of several roads in Fayette County.

Flood, Haywood

When
February 21, 5:00 PM CST to February 23, 12:00 PM CST
Where
Haywood County, 1.92 mi W of Cuthbert Switch to 1.32 mi W of Cuthbert Switch
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.531, -89.354

Highway 79 was closed in Haywood County from Bond Ferry Road to Henry Cannon Road. Highway 79 was partially flooded near Mud Creek as well.

Flood, Crockett

When
February 22, 7:00 AM CST to February 23, 3:00 PM CST
Where
Crockett County, 1.84 mi SW of Friendship to 2.91 mi SW of Maury City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.899, -89.251

Heavy rain resulted in the flooding of several roads in Crockett County.

Flood, Obion

When
February 22, 12:00 PM CST to February 23, 3:00 PM CST
Where
Obion County, 2.12 mi NNE of Samburg to 0.67 mi N of Mason Hall
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.406, -89.331

Heavy rain resulted in the flooding of several roads in Obion County.

Flood, Chester

When
February 22, 12:00 PM CST to February 23, 3:00 PM CST
Where
Chester County, 2.83 mi N of Henderson to 2.48 mi SW of Jacks Creek
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.471, -88.671

Heavy rain resulted in the flooding of several roads in Chester County including Jacks Creek Road and Old Jackson Road north of Henderson.

Flood, Benton

When
February 22, 12:00 PM CST to February 23, 6:00 AM CST
Where
Benton County, Eva to Faxon
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.070, -88.020

Heavy rain resulted in the flooding of some secondary roads. A few culverts were damaged.

Flood, Hardeman

When
February 22, 12:00 PM CST to February 23, 3:00 PM CST
Where
Hardeman County, Bolivar to Serles
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.270, -89.000

Heavy rain resulted in the flooding of several county roads in Hardeman County.

Flood, Henderson

When
February 22, 12:00 PM CST to February 23, 3:00 PM CST
Where
Henderson County, 1.41 mi NNW of Chapel Hill to 1.13 mi ENE of Palestine
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.619, -88.508

Heavy rain resulted in the flooding of several roads in Henderson County. A culvert was washed out on Piney Creek Road.

Flood, Henry

When
February 22, 12:00 PM CST to February 23, 3:00 PM CST
Where
Henry County, Springville to New Hope
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.250, -88.150

Heavy rain resulted in the flooding of several secondary roads in Henry County.

Flood, Lauderdale

When
February 22, 12:00 PM CST to February 23, 6:00 AM CST
Where
Lauderdale County, 1.36 mi W of Glimp to 0.09 mi NW of Opossum
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.703, -89.674

Heavy rain resulted in the flooding of Highway 371 and Highway 87. Around a half dozen secondary roads were also flooded.

Flood, Madison

When
February 22, 12:00 PM CST to February 23, 3:00 PM CST
Where
Madison County, 0.67 mi NW of Fairview to 0.61 mi W of Fairview
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.776, -88.859

Heavy rain resulted in the flooding of several secondary roads in Madison County.

Flood, Tipton

When
February 22, 12:00 PM CST to February 23, 6:00 AM CST
Where
Tipton County, 1 mi E of Tipton to 1.26 mi ESE of Tipton
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.417, -89.813

Heavy rain resulted in the flooding of Meade Lake Road. The bridge was closed due to washing out around the abutment.

Flood, Weakley

When
February 22, 12:00 PM CST to February 23, 3:00 PM CST
Where
Weakley County, Jewell to Ralston
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.330, -88.620

Heavy rain resulted in the flooding of several secondary roads in Weakley County.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742075, 742078, 742081, 742082, 741811, 741827, 742083, 742309, 742310, 742312, 742417, 742418, 742419, 742420, 742421, 742422.